Kansas, 2009

Tornado in Kansas, July 28, 2009

July 28, 2009 · NWS TOP · 1 event in 1 county or zone

In the early afternoon of July 28th, 2009, thunderstorms formed along a stationary front in Northeast Kansas. These storms were not classic supercell thunderstorms, but rather more ordinary single cell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

In the early afternoon of July 28th, 2009, thunderstorms formed along a stationary front in Northeast Kansas. These storms were not classic supercell thunderstorms, but rather more ordinary single cell thunderstorms. Funnel clouds and possibly landspout tornadoes formed as a result of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 28, 10:53 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 28, 10:53 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1153 AM CDT TUE JUL 28 2009

.UPDATE...

UPDATED FOR 18 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
SFC BOUNDARY WHERE SHOWERS AND THUNDERSTORMS HAVE BEEN TRAINING
ACROSS ALL MORNING HAS BEEN PUSHED SOUTH BY THE ADVANCING COLD FRONT
TO THE NORTH.  THERE ARE SOME LINGERING POST FRONTAL SHOWERS THAT
WILL MOVE ACROSS THE TAF SITES LATER THIS AFTERNOON/EVENING BEFORE
ALL PRECIP ENDS.  CONDITIONS WILL SLOWLY IMPROVE INTO THE EVENING
WITH LINGERING CLOUDY SKIES.  THERE COULD BE SOME FOG LATE TONIGHT
DEPENDING ON CLOUD COVER BUT WILL NOT INCLUDE IN THIS ISSUANCE AS
UNCERTAINTY IS HIGH...WILL REEVALUATE FOR 00Z ISSUANCE.

SALLY
&&

.PREV DISCUSSION... /ISSUED 359 AM CDT TUE JUL 28 2009/

DISCUSSION...

WATER VAPOR IMAGERY AND PROFILER NETWORK SHOWING ONE SHORTWAVE
MOVING EAST/SOUTHEAST ACROSS NORTHEAST KS WITH RECENT CONVECTION
DEVELOPING OVER THE FAR NORTHEAST CWA WHICH SHOULD EXIT THE AREA
BEFORE SUNRISE. A MUCH STRONGER SHORTWAVE ALSO NOTED NEAR THE NE/WY
BORDER ALSO MOVING EAST/SOUTHEAST WHICH WILL ARRIVE ACROSS THE CWA
BY MIDDAY. CURRENT RADAR LOOPS ALSO SHOW TWO MCV AND ASSOCIATED
CONVECTION THAT COULD POTENTIALLY IMPACT THE CWA. THE FIRST JUST
NORTHWEST OF LXN IN NEB AND ANOTHER NEAR HLC BOTH MOVING
EAST/SOUTHEAST. THESE TWO FEATURES MAY BRING PRECIP TO THE
CWA...HOWEVER ANOTHER OPPORTUNITY WILL BE THE COMBINATION OF THE
850MB FRONT TO THE NORTH PUSHING SOUTH TODAY AND CATCHING UP TO SFC
FRONT BISECTING THE CWA BY MIDDAY NEAR THE ARRIVAL TIME OF THE
SHORTWAVE TROUGH ADVANCING INTO THE CWA. THE RESULTING INCREASE IN
LLVL CONVERGENCE WITHIN INCREASING INSTABILITY AND MOISTURE AXIS
NEAR BOUNDARY...MAINLY ALONG AND SOUTH OF I-70 WILL ALSO PROVIDE A
GOOD OPPORTUNITY FOR AFTERNOON CONVECTION. ALL IN ALL...WILL KEEP
HIGH END CHANCE POPS ACROSS THE NORTH CENTRAL AND LIKELY ELSEWHERE.
WITH MOSTLY CLOUDY SKIES...DESTABILIZATION WILL LIKELY NOT BE AS
STRONG AS YESTERDAY...SO NOT A LOT OF SEVER WEATHER EXPECTED...BUT
CONVERGENCE AND SHEAR WILL BE A LITTLE STRONGER...SO CANNOT RULE OUT
ISOLATED STRONGER WINDS AND SOME HAIL WITH STRONGER CELLS. ALTHOUGH
HEAVY RAIN CERTAINLY A POSSIBILITY WITH ANY
THUNDERSTORMS...CONFIDENCE ON IT OCCURRING IN THE SAME ISOLATED
AREAS AS YESTERDAY IS NOT HIGH ENOUGH TO WARRANT THE ISSUANCE OF A
FLASH FLOOD WATCH. EXPECT THE CLOUDS AND PRECIP POTENTIAL
MAY ALSO SLOW WARMING TODAY AND HAVE TWEAKED HIGH TEMPS DOWN
SLIGHTLY.

ALTHOUGH HAVE LEFT A CHANCE FOR CONVECTION TONIGHT GENERALLY ALONG
AND SOUTHEAST OF THE TURNPIKE...THE EXITING SHORTWAVE TROUGH AND
DRIER AIR WORKING IN BEHIND IT AND THE COLD FRONT SHOULD LIMIT
PRECIP CHANCES SIGNIFICANTLY BEYOND THE EARLY EVENING HOURS. LEANED
MORE WITH THE GFS ON THE DRIER AIR AND COOLER TEMPS OVERNIGHT.

KEPT THE CWA DRY WEDNESDAY MORNING...BUT A GRADUAL INCREASE IN
WARM/MOISTURE ADVECTION WARRANTS AT LEAST LOW POPS ACROSS THE CWA IN
THE AFTERNOON. A BETTER CHANCE FOR THUNDERSTORMS WILL THEN EXIST
ACROSS THE CWA OVERNIGHT AS ANOTHER FRONT AND STRONGER SHORTWAVE
TROUGH DROP SOUTHEASTWARD OUT OF THE NORTHERN PLAINS ACROSS THE CWA.
HAVE THEREFORE INCREASE CHANCE POPS ACROSS THE CWA...THEN GRADUALLY
ENDED NORTHWEST TO SOUTHEAST THROUGH MIDDAY THURSDAY. ALSO TRIMMED
HIGHS AS WELL FOR THURSDAY.

AFTER A BRIEF LULL IN PRECIP CHANCES THURSDAY NIGHT AND
FRIDAY...SLIGHT CHANCES FOR CONVECTION LOOK TO BE IN STORE FOR THE
AREA AGAIN IN RETURN FLOW OF WARMER AIR AND MOISTURE ADVECTION INTO
SATURDAY WHICH IS ALREADY HANDLED IN THE CURRENT GRIDS...THEREFORE
NO CHANCES MADE TO FCST BEYOND THURSDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 28, 8:58 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
958 AM CDT TUE JUL 28 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-291500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
958 AM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. THESE STORMS WILL
PRODUCE VERY HEAVY RAIN OVER SEVERAL HOURS AND WILL PRODUCE
FLOODING OF SOME ROADWAYS AND LOW LYING AREAS. THE MAIN THREAT
TODAY WILL BE HEAVY RAIN BUT SMALL HAIL AND GUSTY WIND IS ALSO
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT...FRIDAY NIGHT
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Nemaha

When
July 28, 12:20 PM CST to 12:21 PM CST
Where
Nemaha County, 3.24 mi SSW of Centralia to 3.2 mi SSW of Centralia
Rating
EF0
Path length
0.04 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.688, -96.156

A weather observer near Centralia and his wife snapped some pictures of this event. The observer reported he could see rotation all the way towards the ground, and it does appear that a brief landspout did touch down. No damage was reported to the office.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191314.